Heparin-induced thrombocytopenia (HIT) is an immune complex mediated disorder that can cause morbidity and mortality in patients receiving heparin therapy
HIT is considered a paradoxical disease in that anticoagulant is administered to prevent thrombosis; however the major clinical event in HIT is an increased risk for venous and/or arterial thrombosis
HIT is suspected when patients treated with unfractionated heparin (UFH) or low molecular weight heparin (LMWH) show a decrease of platelet counts greater than 50% from baseline, typically
between day 5 and 10 from the initiation of the anticoagulant treatment. Cases of early-onset HIT and delayed-onset HIT have also been reported. Prompt diagnosis is very important because heparin treatment must be suspended and alternative anticoagulants used in case of confirmed HIT
Type II HIT, the immunoallergic type, is caused by the development of platelet-activating antibodies, mostly directed against Platelet Factor 4 when complexed with Heparin (PF4/H). These antibodies are the primary cause for inducing thrombosis both venous and arteria
PF4/H antibody testing combined with an appropriate clinical assessment has been proven to be very useful as an aid in the management of HIT suspected patients. Particularly, a negative result for a PF4/H antibody test can support the clinical decision to exclude the presence of HIT, and therefore continue heparin treatment. A weak positivity for PF4 antibodies may indicate that the antibodies are non-platelet activating, while a strong positivity may indicate a higher risk for HIT. In both cases, confirmation with a functional test is recommended. A clinical reassessment supported by laboratory data should be performed before confirmation or exclusion of the diagnosis.